Alert archive / Alabama / Special Weather Statements in 2021

Special Weather Statement, NWS Tallahassee, FL

December 18, 2021Dale County, Alabama

NWS Tallahassee, FL issued this special weather statement at Dec 18, 2021, 2:00 PM CST for Dale County, Alabama. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 18, 2021, 2:00 PM CST (20:00 UTC)
Expired
Dec 18, 2021, 2:45 PM CST
In force
45 min
Issued by
NWS Tallahassee, FL
Hail
0.25 in
Wind
40

County Dale County, AL

The radar

The Ft Rucker radar (KEOX), 22 km from the middle of the area, began a volume at 20:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 8.0 hours before the alert went out and 182 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2021-12-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2021-12-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 101 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3 J/kg
Mixed-layer CIN
-218 J/kg
Mixed-layer LCL
883 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
101 m²/s²
0-3 km storm-relative helicity
131 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

284 
WWUS82 KTAE 182000
SPSTAE

Special Weather Statement
National Weather Service Tallahassee FL
200 PM CST Sat Dec 18 2021
 
ALZ065-066-182045-
Dale AL-Coffee AL-
200 PM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northern Dale and
northeastern Coffee Counties through 245 PM CST...

At 200 PM CST, Doppler radar was tracking a strong thunderstorm near
Fort Rucker, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects. Minor damage to outdoor objects is 
         possible.

Locations impacted include...
Enterprise, Fort Rucker, Ozark, New Brockton, Ariton, Mixons
Crossroads, Bells Crossroads, Dill, Hooper Stage Field, Mabson,
Arguta, Clintonville, Dale County Lake, Marley Hill, Camp Alaflo Bsa,
Phillips Crossroads, Hwy 231 Pea River Bridge, Woodland Grove Church,
Java and Greater Salem Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3162 8557 3160 8552 3150 8543 3131 8586
      3145 8598 3162 8581
TIME...MOT...LOC 2000Z 238DEG 25KT 3143 8583 

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

$$

02-MONTGOMERY

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this special weather statement went out at Dec 18, 11:23 AM CST, 2 hours 37 minutes earlier.

Area forecast discussion, Dec 18, 11:23 AM CST, 2 hours 37 minutes before
Area Forecast Discussion
National Weather Service Tallahassee FL
1223 PM EST Sat Dec 18 2021

.AVIATION...
[Through 18Z Sunday]

A mixed bag of MVFR and VFR cigs to start the TAF period.
Scattered showers and thunderstorms, mainly near our western
terminals, will continue and increase in coverage for the rest of
this afternoon. The rain will be moving east through the overnight
hours into tomorrow morning ahead of the cold front that should
complete its passage through the day on Sunday. Some storms could
produce heavy rainfall, reducing visibility. Also, patchy fog may
develop during the overnight hours.

&&

.PREV DISCUSSION [1001 AM EST]...

.NEAR TERM [Through Tonight]...

The dominant subtropical ridge that has been in place over the last
several days, is expected to continue to break down and shift
eastward as a positively tilted upper level trough approaches the
region during the day today and into Sunday. Ahead of the trough;
however, shortwave vorticity maxima are expected to round the
western edge of the upper level ridge into the region throughout the
afternoon today. This will likely lead to some scattered showers
and thunderstorms across western zones this afternoon and evening.

Some of these thunderstorms could produce severe winds at times with
deep layer shear around 30-40 knots. The unusually warm and moist
airmass in place across the region has led to higher than normal
instability through the afternoon and evening, with CAPE values
near 1000 J/Kg possible ahead of the storms today northwest of
Apalachicola to Albany. Given the above ingredients, a strong
storm or two cannot be ruled out, and isolated damaging winds can
be the expected primary threat. With the above threat, the Storm
Prediction Center has given much of our region a Marginal Risk (1
out of 5) for today.

Temperatures will remain warm today, with upper 70s to low 80s
expected across the region. Lows tonight will also be warm in the
mid 60s areawide.

.SHORT TERM [Sunday Through Tuesday]...

A cold front will reach a Panama City-to-Albany line by mid-
morning Sunday, continuing past the Lower Suwanee by early Sunday
evening. The air mass along and in advance of the front will still
be moist and weakly unstable. Larger scale forcing will be weak
by Sunday, but low-level convergence could be enough focus to
support a little thunder somewhere east of U.S. 19 on Sunday
afternoon. Otherwise, muggy southwest wind across the cool waters
of Apalachee Bay for most of the day could maintain some patchy
sea fog along the Taylor/Dixie coast through the day.

The front will hang up to our south on Sunday night and Monday
near the latitude of Tampa Bay. At that point, we will be watching
a fairly strong southern stream impulse (currently over the
northern Baja Peninsula) head east across Texas and the northern
Gulf Coast. In the diffluent flow aloft preceding this impulse, a
surface low will develop and deepen along the hung-up front over
the Gulf. A trend in guidance over the past 24 hours has been to
track this low a little further north, perhaps toward Cedar Key
on Tuesday. An increased number of ensemble members now track
the low even further north across Apalachicola and Perry.

North of the low, shallow cool northerly low-level flow will
prevail, with moist south-southwest flow aloft setting up
overrunning warm advection lift. For most of the area, this will
amount to a cool and wet Monday night and Tuesday.

If the low takes the more northward track across Apalachee Bay,
then Dixie County and the Lower Suwanee Valley would be in the
warm, unstable sector southeast of the low. A strongly veered
low-level wind profile would precede the strengthening low, which
would support organized severe convection. It is certainly
possible that areas southeast of a Perry to Madison line could
face a severe thunderstorm risk around Tuesday AM if the low
tracks far enough north.

Otherwise, a solid inch or more of rain will set up along and left
of the low track and will affect a large portion of the area.

.LONG TERM [Tuesday Night Through Saturday]...

By Tuesday night, the upper impulse and surface low will be
exiting well off to our east, with a quick turn to deep-layer
northwest flow. This will bring in drier air and quickly cut off
the rain on Tuesday PM. Despite the northwest flow, the truly cold
air will remain bottled up over the northern U.S.. So the NW flow
will merely bring a more seasonable air mass with near-normal
temperatures for Wed and Thu.

Upper heights will rise late in the week ahead as flat upper
ridging emerges over the Gulf Coast states. In addition, surface
high pressure will quietly move off to the east or southeast, with
a return of low-level south or southwest flow. This will bring a
warming trend on Christmas Eve and Christmas Day, with dewpoints
climbing through the pleasantly muggy 50s and possibly lower 60s.
The return of a moister and stable air mass is often accompanied
by nighttime and morning fog. Early indications are that the
Christmas holiday will feature benign weather and above normal
temperatures for the tri-state area.

.MARINE...

Buoys 42036 and 42039 are respectively reporting 3- and 4-foot
seas early this morning.

From CWF synopsis...Moderate south and then southwest breezes
will prevail through tonight, in advance of a cold front that will
cross the northeast Gulf on Sunday. The front will turn up
stationary over the eastern Gulf on Sunday night and Monday. A
deepening surface low will track along the front and across the
eastern Gulf on Monday night and Tuesday morning, with strong
breezes and confused seas. The low will exit off the Southeast
Coast on Tuesday night and Wednesday, followed by fresh or strong
northwest breezes which will then ease on Wednesday night.

.FIRE WEATHER...

With a rainy weather in store today and tonight with an
approaching cold front, especially across western portions of the
area, there are no fire weather concerns over the next couple of
days.

.HYDROLOGY...

Riverine flooding is not expected for the next 7 days.

Rainfall amounts should approach or exceed 1 inch from late today
through Sunday morning along and west of the Flint Valley.
Isolated rainfall amounts of 3 to 5 inches are possible if shower
and thunderstorm cells start to train repeatedly over the same
place. The 00z HREF shows the maximum probability near 20 percent
that rainfall could exceed 5 inches over parts of the Lower
Choctawhatchee basin. These higher end amounts would bring
localized urban and small stream runoff issues. However, these
amounts will be too localized to cause riverine issues.

More widespread rises on area rivers are expected following an
inch or more of rain in places on Monday PM and Tuesday AM. Rivers
are currently running near base flow, so they will easily handle
the forecast rainfall with almost no risk of flooding.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not requested. However, spotters are always
encouraged to safely report significant weather conditions when they
occur (while following all local, state, and CDC guidelines) by
calling the office or tweeting us @NWSTallahassee.

&&

.PRELIMINARY POINT TEMPS/POPS...

Tallahassee   65  77  52  64  49 /  70  40  10  50  70
Panama City   65  74  51  65  49 /  70  30  10  70  70
Dothan        63  69  46  60  45 /  90  20   0  30  50
Albany        65  73  48  58  44 /  90  40  10  20  50
Valdosta      64  76  52  61  47 /  60  40  10  30  70
Cross City    64  77  57  68  53 /  30  30  10  40  80
Apalachicola  66  75  53  65  51 /  60  30  10  70  70

&&

.TAE WATCHES/WARNINGS/ADVISORIES...
FL...High Rip Current Risk through Sunday evening for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...None.
AL...None.
GM...None.
&&

NEAR TERM...Bunker
SHORT TERM...Haner
LONG TERM...Haner
AVIATION...Montgomery
MARINE...Haner
FIRE WEATHER...Bunker
HYDROLOGY...Haner

In the hours before

Special weather statement, Dec 18, 2:00 PM CST, 0 minutes before
Special Weather Statement
National Weather Service Tallahassee FL
200 PM CST Sat Dec 18 2021

ALZ065-066-182045-
Dale AL-Coffee AL-
200 PM CST Sat Dec 18 2021

...A strong thunderstorm will impact portions of northern Dale and
northeastern Coffee Counties through 245 PM CST...

At 200 PM CST, Doppler radar was tracking a strong thunderstorm near
Fort Rucker, moving northeast at 30 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Enterprise, Fort Rucker, Ozark, New Brockton, Ariton, Mixons
Crossroads, Bells Crossroads, Dill, Hooper Stage Field, Mabson,
Arguta, Clintonville, Dale County Lake, Marley Hill, Camp Alaflo Bsa,
Phillips Crossroads, Hwy 231 Pea River Bridge, Woodland Grove Church,
Java and Greater Salem Church.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3162 8557 3160 8552 3150 8543 3131 8586
      3145 8598 3162 8581
TIME...MOT...LOC 2000Z 238DEG 25KT 3143 8583

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

02-MONTGOMERY

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 18, 3:55 PM CSTSpecial Weather StatementTAEQuitman35 min
Dec 18, 4:30 PM CSTSpecial Weather StatementTAEQuitman, Randolph45 min
Dec 18, 4:53 PM CSTAreal Flood AdvisoryTAEClay, Quitman, Randolph3 hr
Dec 18, 1:22 PM CSTSevere Thunderstorm WarningTAECoffee, Dale38 min
Dec 18, 1:29 PM CSTTornado WarningTAECoffee31 min
Dec 18, 2:44 PM CSTSpecial Weather StatementTAECoffee46 min
Dec 18, 3:07 PM CSTSpecial Weather StatementTAEHenry23 min
Dec 18, 4:05 PM CSTSpecial Weather StatementTAECoffee40 min
Dec 18, 4:45 PM CSTSpecial Weather StatementTAECoffee45 min
Dec 18, 5:07 PM CSTAreal Flood AdvisoryTAECoffee3 hr
Dec 18, 5:31 PM CSTSpecial Weather StatementTAEDale44 min

Nearby

Special Weather Statements in Alabama, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.